Contact us 24/7
View all

Benzodiazepine Prescriptions and Overdose Deaths on the Rise

Yashica Kaushal9 months ago

According to a recent study cited by Reuters, overdose deaths involving medications in the benzodiazepine category have risen steeply.

About Increase in Overdose Deaths Related to Benzodiazepine Prescriptions

The problem involves sedatives and anti-seizure medications in the benzodiazepine category. Drugs in the benzodiazepine category are used to treat anxiety and depression.  Prescriptions and fatal overdoses have increased dramatically over the past 20 years.

Prescriptions have tripled while fatal overdoses have quadrupled. These results came from the annual Medical Expenditure Panel Surveys issued between 1996 and 2013. They also found out that the amount of medicine distributed has increased across 20 years. People with medication prescriptions received 1.4 times more medication in 2013 than 20 years earlier.

Since overdoses rose at a faster rate than prescriptions, Dr. Marcus Bachhuber, assistant professor of medicine at Albert Einstein College of Medicine in New York, suggested that people were using benzodiazepines in a riskier way over time.

For the most part, the overdose death rate rose then leveled off around 2010; however, this was not the case with the 65 and older age group, in which the rate kept rising.

Overdose Symptoms

All information provided by Web MD:

  • Problems with vital signs, such as temperature, respiratory rate, etc. Vital signs can increase decrease or be totally absent.
  • Sleepiness, confusion, and coma are common and can be dangerous if the person aspirates vomit into their lungs.
  • Skin can be cool and sweaty, or hot and dry.
  • Abdominal pain, nausea, vomiting and diarrhea are possible. Vomiting blood can be life threatening. 
  • If any of these symptoms occur after use of a drug, call 911 immediately.
Other Risks Associated with Benzodiazepine

Benzodiazepines have several risks in addition to the risk of overdosing, according to Bachhuber. They have been linked to falls, fractures, motor vehicle accidents, and can lead to addiction. Doctor Tae Woo Park, at Brown University, says that overdosing with benzodiazepines usually happens when mixed with an opioid or alcohol. 

Bachuber says physicians should be cautious about prescribing benzodiazepines and look for alternative treatments. Patients should be aware of the risks with mixing the medicine and other substances.  

HAVE YOU BEEN INJURED?

If you’ve been injured, we can help. Contact us